Aibu to think I should stop taking antidepressants(39 Posts)
I switched from citalopram to sertraline about 8 or 9 weeks ago because citalopram was no longer helping after my baby was born (6 months ago). Since then I have felt more out of control, urges to self harm - which is unusual as I don't normally have this very often . I havent seriously hurt myself i am talking minor things like scratching my arms with pens! Nothing serious but still a lot more than normal even when I have been quite seriously depressed before.
I am wondering if sertraline is just making it worse or if it would be even worse without if you see what I mean. I do have a follow up at the doctor next week but I am not keen on saying too much about this or other things as I don't want a fuss made over it.
So aibu to just say I want to stop?
You need to have a full discussion with your doctor. Forget the not wanting a fuss business. Don't stop taking your ADs without guidance.
Of course you can tell your doctor you want to come off the pills, but I think your doctor will be better able to help you if they have an accurate picture of the situation.
& good luck.
OP you need to tell your doctor how you feel. You need fuss! feeling like you want to self harm is very serious and you need medical help.
Can you call for an earlier appt?
I could understand this in the first couple of weeks when your body is still adjusting, but it seems to have gone on way too long. Definitely have a proper chat with the doctor.
I know it sounds really bad but I feel like I'm being way too dramatic!
Tbh I have applied for an access course next year for nursing, and the year after I wanted to apply for the degree. At the moment I think I might have to delay a year unless things improve but what I'm really worried about is 1. That it will someone flag up a problem with my children and 2. That it will prevent me being accepted on to a nursing course.
I am actually a little concerned with my state of mind at the moment - I have had depression on and off for 10 year but this is very different!
Also I am one of those people that always comes across as happy so the appointment would be me grinning happily while trying to awkwardly explain how bad I feel - my outward appearance never matches my inner one!
I don't think you should stop, but you should discuss with the dr and swap to a more suitable medication. This is one of those times when you absolutely should make a fuss.
DD2 was prescribed sertraline and became even more unwell on it. She was intolerant of it and it was poisoning her. So please go and see your doctor.
Just to echo the others' posts. Don't just stop taking the tablets. Go and see your GP and get him/her to prescribe you something else.
ok the logical part of me says ffs just go into the doctor and tell her . The crazy part of me says woahhhhhh bad idea lol
I think you are right I do need to talk about it with someone today has been terrible and I am just going to go a lie down as soon as the kids are in bed to try and stop feeling as though I am totally out of control. Well lie down and maybe Mumsnet for distraction.
I hate this. I have ruined the first 6 months of my Dds life and I am being a really crappy mum to my other children. They have basically spent all Easter holiday playing on the computers and iPads.
You're not a crappy mum. You're not well, and you need help. Please don't try to fix it all yourself - let the professionals take care of you.
This can be a common reaction with a bad response to medication. I have taken various anti-depressants in the past 16/17 years, including Fluoxetine a few times. However, last time I was prescribed Fluoxetine, I suffered from horrendous anxiety. Please realise and remember that it is the reaction that is causing you to doubt speaking to the doctor about this, and try to push past that if you can. The GP can wean you off them properly (stopping suddenly can make things even worse), and get you started on something new if they feel you still them.
your last post shouts that you REALLY need to see a GP. It's not a fuss, you are ill!
drugs affect different people differently. You need one that works for you, and then you can carry on with your life.
please please tell the GP everything.
I should add I do also take labetalol which I was given a few weeks ago because my heart was racing at 150bpm not sure if that would have any effect on how I feel at the moment.
Please don't just stop taking it. I did that last year when TTC and became very ill. Discuss it with your doctor. Although I do also hate Sertraline, it made me worse and I couldn't sleep for months.
One thing I might suggest discussing with your doctor: I was on general SSRIs like Sertraline and Citalopram and although they masked the very, very worst of my depression they did not actually make me well, just less ill. I was far to depressed to be taking the mid type of AD, but these masked the very worst so my GP didn't class me as having major depression. I pushed very hard and was put on ADs for major depression and they worked really well. I actually felt better rather than just not quite as ill. Might be worth asking your doc to think about the same. I took Venlaflaxine but there are others.
Ok I am going to just try and get through tonight the best I can and try to call up in the morning (you have to go through phone triage first).
Last time I was there she wanted to increase the dose- I really hope she doesn't still want to do that ?
If you're feeling really awful and think you might act on the thoughts re harming yourself, do you have a number for your local crisis team?
Bill - I have no idea what type of depression I have I have been the same for about 10 years with periods of being very unwell and practically afraid to leave one room and then feeling well enough to go to work. After a few months it gets too much and I end up back to square one- repeat!
At the moment it's not as bad as it has been. (At one point I was truly convinced that I had to move my head very carefully in case I damaged my neck ).
I not quite that bad now yet
I'm not sure what a crisis team is so no
I am not going to hurt myself and I just feel stupid people worrying about that - I have read on here about people cutting themselves with knives etc God I would probably pass out before doing that. I literally mean very very minor things. I know that's not ok but I'm not in danger as such.
I hope you get to see a doctor tomorrow.
You're not a bad mum, please don't feel like that. You've not ruined your DD's first 6 months. You are doing your best to get better, you have a her whole lifetime ahead of you and you will enjoy it.
I had severe PND with both my children requiring admission to a mother & baby unit. They are 6 & 2 now, neither remembers that period and hand on heart I have a loving close bond with them both.
I really recommend you don't stop your medication without speaking to a GP. I didn't get on with citalopram or sertraline but Venlafaxine worked for me.
Thanks everyone I have called my husband and told him about this - he is at work still. He is going to try and go in later tomorrow so I can try and go to the doctor. I feel really upset admitting these things to him now but I don't think I really have a choice at this point .
Having depression will not stop you entering nursing, don't worry about that.
You're right. You need to see your GP urgently. I had the same problems with seroxat (I knew the names of the nurses in A&E due to several overdose attempts). I refused to take them after a while and got counselling and started exercising instead.
At least you've recognised they're not working for you. Don't let them palm you off, go with your gut on this .
You don't need to worry about your children either. There are hundred of women out there who have depression and are able to care for their children. Social services are not interested in children who are not being "significantly harmed" - believe me. I spent some 30 years as a social worker/manager all in children's services - now retired.
Do you think you could have PND? GPs chose that job and earn a very good salary so we shouldn't be worried about making a fuss!
Please go to the GP and tell them you feel worse than before on sertraline! Don't just stop taking them though because most ADs you need to wean off them, and may even need a meds free week before starting a different one. And that in between phase can be absolutely horrendous BUT there IS light on the other side! There are many different ADs and a variety of doses, if you don't get on with one they can try another. I've had citalopram, duloxetine and currently venlafaxine. Briefly had venlafaxine and mirtazapine together to help sleep which it did but made my mood a lot worse. Looking back duloxetine was wrong for me as it made me constantly exhausted (bed at 9 every day), and it was only when I changed to venlafaxine that I realised that's not normal (for me). I got signed off work for 2 weeks for the changeover because I was struggling so much with physical and mental side effects from withdrawal. But I'm much happier on venlafaxine! I've had my dose played with a few times, and there's flexibility to go higher or lower as required.
Please don't struggle on your own, your doctor doesn't know how a particular drug will affect you until you try it, but 8-9 weeks is long enough for any initial side effects to have settled down and you're still suffering, so you need to go back and ask them to help. Neither you or they have done anything wrong, it's just not an exact science unfortunately.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.